Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 143, NWS Lake Charles, LA

December 22, 2004Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 22, 2004, 10:00 AM CST for Vernon Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2004, 10:00 AM CST (16:00 UTC)
Expired
Dec 22, 2004, 11:00 AM CST
In force
60 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 221600
SVRLCH
LAC115-221700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1000 AM CST WED DEC 22 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA

* UNTIL 1100 AM CST

* AT 952 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF ROSEPINE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   PICKERING BY 1005 AM CST
   FORT POLK BY 1010 AM CST
   PITKIN BY 1020 AM CST
   LACAMP AND SIMPSON BY 1035 AM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3093 9345 3087 9331 3092 9286 3131 9296

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 9:30 AM CST, 30 minutes earlier.

Area forecast discussion, Dec 22, 9:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
930 AM CST WED DEC 22 2004

.UPDATE...DECIDED TO INCREASE POPS AS GOOD CONVERGENCE ALONG FRONT
COMBINED WITH A SURFACE LOW OFF THE IMMEDIATE CENTRAL TEXAS COAST
HELPS TO SPAWN WIDESPRERAD CONVECTION. MOISTURE CONVERGENCE EXPECTED
TO BE MAXIMIZED IN NORTHWEST GULF OVER THE NEXT FEW HOURS SO EXPECT
DEVELOPMENT INTO SOUTHWEST LOUISIANA SHORTLY. TEMPERATURES A LITTLE
WARMER NORTH SO WILL MAKE SOME MINOR CHANGES. OTHERWISE...FRONT APPEARS
TO BE ON TRACK TO REACH JASPER AROUND NOON...BEAUMONT BETWEEN 2 AND
3 PM...ALEXANDRIA AND LAKE CHARLES BETWEEN 3 AND 4 PM...AND LAFAYETTE
AROUND 6 PM. ISOLATED SEVERE STORMS EXPECTED THIS AFTERNOON DUE TO COOL
TEMPERATURES ALOFT. HAIL THE MOST LIKELY REASON FOR WARNINGS.

&&

.UPDATED POINT TEMPS/POPS...
LCH  67  36  46  27 /  90  20   0   5
BPT  65  34  46  26 /  90  10   0   5
AEX  59  28  41  23 /  90  30   0   5
LFT  69  37  46  27 /  90  30   0   5
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT ADVISORY...GMZ450-455-470-475.
TX...SMALL CRAFT ADVISORY...GMZ450-470.
&&

.PREVIOUS DISCUSSION...
PRECIPITATION HAS DIMINISHED BUT THE CHANCES OF RAIN WILL BE HIGH
TODAY AHEAD OF A COLD FRONT THAT SHOULD BE PASSING THROUGH THE
MORGAN CITY AREA AROUND 6 PM THIS EVENING.

AT MID TO UPPER LEVELS...TROUGH AXIS FROM NEBRASKA TO NEW MEXICO
EARLY THIS MORNING IS PROGGED TO MOVE EAST TO EASTERN TEXAS THIS
EVENING THEN TO EASTERN ARKANSAS...WESTERN LOUISIANA BY EARLY
THURSDAY MORNING.  AHEAD OF THIS AXIS...MODERATE LOW TO MID LEVEL
UPWARD VERTICAL VELOCITIES ARE PROGGED ACROSS THE FORECAST AREA BY
SUNRISE TODAY AND MAINLY OVER THE EASTERN EXTREMES OF THE FORECAST
AREA BY SUNRISE TONIGHT. LOW TO MID LEVEL LIFT IS PROGGED TO
DIMINISH RAPIDLY TONIGHT.

BEHIND THE FRONT...MOISTURE WILL ALSO DIMINISH RAPIDLY TONIGHT SO
THAT THERE WILL BE SLIGHT CHANCES OF RAIN OVER MOST OF THE AREA
TONIGHT AND SMALL CHANCES EXTREME EASTERN PARTS OF THE AREA NEAR
THE FRONT. CHANCE OF RAIN WILL DIMINISH RAPIDLY AFTER DARK.

DRY WEATHER IS PROGGED TO CONTINUE THURSDAY AND FRIDAY AS THE
DRY HIGH PRESSURE SYSTEM BEHIND THE FRONT SETTLES OVER THE AREA.
COLD TEMPERATURES ARE FORECAST FOR THURSAY NIGHT AND FRIDAY NIGHT.
&&

.AVIATION...
A MIXTURE OF WEATHER WITH IFR TO MVFR CEILINGS TONIGHT TO SHOWERS AND
THUNDERSTORMS DURING THE DAY TODAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  67  36  46  27 /  70  20   0   5
BPT  65  34  46  26 /  70  10   0   5
AEX  59  28  41  23 /  70  30   0   5
LFT  69  37  46  27 /  70  30   0   5
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT ADVISORY...GMZ450-455-470-475.
TX...SMALL CRAFT ADVISORY...GMZ450-470.
&&

06/20
Hazardous weather outlook, Dec 22, 4:54 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
454 AM CST WED DEC 22 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
231200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
454 AM CST WED DEC 22 2004

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT FROM NORTHWEST LOUISIANA TO SOUTH TEXAS PRIOR TO SUNRISE
WEDNESDAY WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA TODAY. THE
FRONT SHOULD MOVE INTO SOUTHEAST LOUISIANA THIS EVENING. ISOLATED
SEVERE STORMS...INCLUDING HIGH WINDS AND ISOLATED TORNADOES...WILL
BE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING AHEAD OF THE
FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
MAINLY DRY WEATHER IS EX0PECTED. NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
IT MAY BE NECESSARY TO CALL UPON STORM SPOTTERS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL TO  SUPPORT SEVERE
WEATHER OPERATIONS TODAY.

20

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:02 PM CSTSpecial Marine WarningLCH58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.